Thunderstorm Wind, Weston
- When
- June 14, 2:40 PM MST
- Where
- Weston County, 11.61 mi SSE of Newcastle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.696, -104.127
None.
A severe thunderstorm produced 60 mph wind gusts southeast of Newcastle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced 60 mph wind gusts southeast of Newcastle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 1:45 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT SUN JUN 14 2009
.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE
LOCATED ACROSS NORTHEAST WY AND SOUTHEAST MT...WITH ANOTHER AREA OF
LOW PRESSURE OVER EASTERN CO. UPPER LEVEL ANALYSIS SHOWS RIDGE NOW
EAST OF THE REGION...WITH UPPER TROF OVER THE WEST COAST. SOUTHWEST
FLOW ALOFT IS IN PLACE NOW ACROSS THE ROCKIES AND WESTERN HIGH
PLAINS. ONE SHORTWAVE HAS MOVED NORTHEAST OF THE REGION AND
DISSIPATED AS IT MOVES INTO DRIER AND MORE STABLE AIR OVER ND.
ANOTHER WAVE IS MOVING QUICKLY NORTHEASTWARD ACROSS SOUTHERN WY.
SKIES ARE PARTLY CLOUDY IN GENERAL WITH TEMPS IN THE 70S AT MOST
LOCATIONS. VIS SATELLITE SHOWING BUILDING CUMULUS ALONG WEAK SURFACE
BOUNDARIES OVER THE BLACK HILLS AND NORTHEAST WY. LOCAL RADAR
SHOWING SHOWERS AND STORMS DEVELOPING ACROSS THESE AREAS.
ANOTHER ACTIVE LATE AFTERNOON AND EVENING IS POSSIBLE ACROSS THE
AREA...WITH THE ENTIRE CWA AT RISK FOR SEVERE STORMS LATE THIS
AFTERNOON AND EVENING. SURF LOW OVER NORTHEAST WY WILL
STRENGTHEN...ALLOWING FOR BRISK SOUTH TO SOUTHEAST WINDS TO THE EAST
OF IT. DEWPOINTS ARE IN THE 50S TO AROUND 60 DEGREES. INSTABILITY
WILL CONTINUE TO INCREASE THIS AFTERNOON...WITH CAPE VALUES
GENERALLY BETWEEN 1000 AND 2000 J/KG BY LATE AFTERNOON...HIGHEST
VALUES SOUTH AND EAST OF THE HILLS. 18Z RAP SOUNDING SHOWS GOOD
DIRECTIONAL SHEAR AT THE LOW LEVELS...WITH BEST SPEED SHEAR IN THE
MID LEVELS. THIS WILL BE SUFFICIENT FOR SUPERCELL DEVELOPMENT.
LARGE HAIL LOOKS TO BE THE MAIN THREAT FROM SEVERE STORMS...WITH
STRONG WIND GUSTS ALSO POSSIBLE...ESPECIALLY TOWARD THE EVENING
HOURS. TORNADO RISK LOOKS LOW...BUT THE POSSIBILITY DOES EXIST FOR
THE AREA...ESPECIALLY NORTH AND EAST OF THE SURFACE LOW ACROSS FAR
NORTHEAST WY AND PARTS OF NORTHWEST SD. PRECIPITABLE WATER VALUES
WILL REMAIN NEAR 1 INCH ACROSS MUCH OF THE AREA...SO THE THREAT FOR
HEAVY RAINFALL WITH SOME STORMS CONTINUES. AFTER HEAVY RAIN OVER
PORTIONS OF THE SOUTHERN CWA LAST NIGHT...THERE IS A THREAT FOR
ADDITIONAL HEAVY RAIN AND FLOODING ACROSS THESE AREAS. FLOOD WATCH
REMAINS FOR SOUTHERN PARTS OF THE AREA THROUGH TONIGHT.
ACTIVITY SHOULD DECREASE IN INTENSITY OVERNIGHT AS WAVE MOVES OUT OF
THE AREA....BUT LINGERING SHOWERS AND STORMS WILL LIKELY PERSIST
INTO MONDAY MORNING...ESPECIALLY NORTH AND EAST OF THE HILLS. LOWS
WILL BE IN THE 50S AT MOST LOCATIONS.
MORE OF THE SAME IS EXPECTED ON MONDAY...EXCEPT FOCUS FOR SEVERE WX
WILL LIKELY SHIFT A LITTLE FURTHER EAST. STRONGER WAVE WILL EJECT
FROM THE WEST COAST LOW AND MOVE NORTHEAST INTO THE NORTHERN HIGH
PLAINS LATER MONDAY AND MONDAY NIGHT. SURFACE BOUNDARY LIKELY TO SET
UP FROM FAR EASTERN MT INTO THE BLACK HILLS AREA. THREAT FOR SEVERE
STORMS IN THE AFTERNOON AND EVENING WILL MAINLY BE ACROSS WESTERN
AND CENTRAL SD...WHERE BETTER SHEAR AND INSTABILITY WILL BE IN
PLACE.
CHANCES FOR SHOWERS AND STORMS SHOULD DECREASE A BIT ON TUESDAY AS
SYSTEM MOVES NORTH AND EAST OF AREA. BETTER CHANCES WILL BE ACROSS
NORTHERN AND EASTERN PARTS OF THE CWA. SHORTWAVE RIDGE WILL BEGIN TO
MOVE INTO THE AREA FROM THE SOUTH AND WEST LATE TUESDAY....BRINGING
MAINLY DRY CONDITIONS TUESDAY NIGHT.
EXTENDED...UPPER TROUGH CROSSING THE NORTHERN PLAINS WILL BRING
UNSETTLED WEATHER WITH A CHANCE OF SHOWERS AND THUNDERSTORMS FROM
WEDNESDAY THROUGH THURSDAY NIGHT. LONGER RANGE GUIDANCE IS
SUGGESTING A LARGE UPPER RIDGE WILL BUILD OVER THE NRN ROCKIES FOR
THE END OF THE WEEK...BEGINNING THE TRANSITION TO A WARMER AND DRIER
PATTERN FOR OUR AREA BY NEXT WEEKEND.
&&
.AVIATION...SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE EXPECTED
OVER THE AREA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND
STRONG GUSTY WINDS EXPECTED NEAR THE STRONGEST THUNDERSTORMS. MAINLY
VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING...WITH WIDESPREAD
MVFR CONDITIONS DEVELOPING OVER PARTS OF NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA AFTER 06Z.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-CENTRAL BLACK
HILLS-CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-JACKSON-
PENNINGTON CO PLAINS-RAPID CITY-SHANNON-SOUTHERN BLACK
HILLS-SOUTHERN FOOT HILLS.
WY...FLOOD WATCH THROUGH LATE TONIGHT FOR SOUTHERN CAMPBELL-WESTON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 410 AM MDT SUN JUN 14 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 410 AM MDT (510 AM CDT) SUN JUN 14 2009 ...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT FOR PARTS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN ACTIVE WEATHER PATTERN WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THESE STORMS MAY ALSO CONTAIN LOCALLY HEAVY RAINFALL....WHICH WILL FALL ON GROUND THAT HAS ALREADY BEEN SATURATED FROM HEAVY RAINS SATURDAY NIGHT. THIS MAY RESULT IN THE FLOODING OF SOME AREA CREEKS AND RIVERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA MONDAY. SOME STORMS MAY BE SEVERE ACROSS PARTS OF WESTERN SOUTH DAKOTA AND THE BLACK HILLS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS A CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 219 PM MDT SUN JUN 14 2009 WYZ056-057-071-142115- NORTHEASTERN CROOK-WESTERN CROOK-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...COLONY 219 PM MDT SUN JUN 14 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 218 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH NICKEL SIZED HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 6 MILES WEST OF COLONY...OR 25 MILES NORTHWEST OF DOWNTOWN BELLE FOURCHE...AND WAS MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... COLONY... GR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 221 PM MDT SUN JUN 14 2009 SDZ012-024-025-072-073-142115- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- INCLUDING THE CITIES OF...BEAR BUTTE...DOWNTOWN STURGIS... NEWELL AND NISLAND 221 PM MDT SUN JUN 14 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 218 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH PENNY SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF NISLAND TO 7 MILES EAST OF PIEDMONT...AND WERE MOVING EAST AT 10 MPH. THESE THUNDERSTORMS WILL BE NEAR... NISLAND AND BEAR BUTTE AROUND 235 PM MDT... VALE AROUND 305 PM MDT... NEWELL AROUND 315 PM MDT... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 19 AND 51... GR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 2 SE COLONY 44.85N 104.12W
06/14/2009 E1.25 INCH CROOK WY TRAINED SPOTTER
LASTED 20 MINUTES
&&
MERICKSOThe Rapid City radar (KUDX), 114 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
None.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165019.